High Wind, Big Stone
- When
- November 18, 10:45 PM CST to November 19, 1:00 AM CST
- Where
- Big Stone forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
A strong clipper low pressure area tracking across northern North Dakota merged with a northeasterly moving surface low pressure area from the Plains. This brought high winds to west central Minnesota late on the 18th into the early morning of the 19th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strong clipper low pressure area tracking across northern North Dakota merged with a northeasterly moving surface low pressure area from the Plains. This brought high winds to west central Minnesota late on the 18th into the early morning of the 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Nov 18, 9:32 PM CST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
932 PM CST WED NOV 18 2015
.UPDATE...
ISSUED AT 929 PM CST WED NOV 18 2015
WIND SPEEDS HAVE FALLEN TO BELOW HIGH WIND WARNING CRITERIA OVER
THE WESTERN AND CENTRAL PARTS OF THE CWA...SO HAVE DOWNGRADED THE
WARNING TO A WIND ADVISORY. LIGHT AREA OF PRECIPITATION HAS ALMOST
EXITED THE CWA AS WELL...SO REMOVED POPS ACROSS THE EAST.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 333 PM CST WED NOV 18 2015
WIND AND THEN SNOW ARE THE MAIN ISSUES IN SHORT RANGE. FOR TNT
SYSTEM HEADED NORTHEAST THROUGH MN IS EXPECTED TO LINK UP WITH
SYSTEM CROSSING THE NORTHERN PLAINS. RESULTANT STRONG LOW PRESSURE
WILL CONTINUE TO PROVIDE THE REGION WITH STRONG WINDS THROUGH TNT
AND INTO THURSDAY. AFTER DAYTIME HEATING CEASES AND PRESSURE BUBBLE
RELAXES A BIT...WINDS MAY FALL BELOW HIGH WIND WARNING CRITERIA BUT
AM NOT GONNA SPLIT HAIRS AND LET THE WARNING RIDE THROUGH TNT.
THURSDAY WILL ONCE AGAIN BRING PLENTY OF WIND...WITH HIGH END
ADVISORY TO LOW END HIGH WIND CRITERIA EXPECTED. HEADLINES ARE FINE
FOR NOW AND CAN BE ADJUSTED MORE AS WE GET INTO THURSDAY. A FEW
RAIN/SNOW SHOWERS ARE POSSIBLE IN THE EAST THIS EVENING BUT THEN IT
SHOULD BE DRY AFTER THAT. ANOTHER FAST MOVING CLIPPER WILL TRACK
MAINLY ACROSS SOUTHERN SOUTH DAKOTA AND NORTHERN NEBRASKA ON FRIDAY.
A QUICK INCH OF SNOW LOOKS POSSIBLE VCNTY I90 AND SOUTH. AT LEAST
WINDS WILL BE QUITE MANAGEABLE SO NOT EXPECTING ANY BLSN ISSUES.
AFTER SYSTEM PASSES BY LATE FRIDAY...THE REST OF THE SHORT RANGE
LOOKS PRETTY MUCH DRY. TEMPERATURES OVERALL SHOULD BE NEAR TO
SLIGHTLY BELOW NORMAL DURING THE PERIOD.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 333 PM CST WED NOV 18 2015
THE MODELS ALL SHOW THE UPPER LEVEL FLOW ACROSS THE REGION MAKING A
TRANSITION FROM NORTH TO SOUTHWEST BY THE END OF THE PERIOD. THE
PERIOD BEGINS WITH THE UPPER LEVEL FLOW STRAIGHT OUT OF THE NORTH ON
SATURDAY. THIS WILL BRING A COLD DAY FOR SATURDAY AS SURFACE HIGH
PRESSURE SLIDES ACROSS THE REGION. THE MODELS THEN SHOW A LARGE
UPPER LEVEL AREA OF LOW PRESSURE DEVELOPING FROM MONDAY THROUGH
WEDNESDAY ACROSS THE WESTERN US. THIS MAY BRING US SOME
PRECIPITATION TOWARDS WEDNESDAY. OTHERWISE...AFTER A COLD DAY
SATURDAY IN THE UPPER 20S TO THE LOWER 30S...TEMPERATURES WILL WARM
INTO THE 40S BY MONDAY AS PACIFIC AIR IS DRAWN IN FROM THE WEST WITH
A SLIGHT COOL DOWN BY WEDNESDAY. OVERALL...THE LONG TERM LOOKS TO BE
DRY UNTIL LATE IN THE PERIOD.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 523 PM CST WED NOV 18 2015
STRONG WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE AREA
TONIGHT AND INTO THE DAY THURSDAY. SUSTAINED WINDS OF 25 TO 40
KNOTS ARE EXPECTED...WITH POSSIBLE GUSTS IN EXCESS OF 50 KNOTS
ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE CWA. VFR CIGS AND
VSBYS WILL PREVAIL THROUGH THE TAF PERIOD.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR SDZ003>011-
015>023-033>037-045-048-051.
MN...WIND ADVISORY UNTIL 6 PM CST THURSDAY FOR MNZ039-046.
&&
UPDATE...PARKIN
SHORT TERM...TDK
LONG TERM...MOHR
AVIATION...PARKINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 433 AM CST WED NOV 18 2015 MNZ039-046-SDZ007-008-011-019>023-191045- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 433 AM CST WED NOV 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT GUSTY WINDS WILL DEVELOP LATE THIS AFTERNOON AND EVENING. NORTHWEST WINDS OF 20 TO 30MPH WITH GUSTS TO 45MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SDZ003>006-009-010-015>018-033>037-045-048-051-191045- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 433 AM CST WED NOV 18 2015 /333 AM MST WED NOV 18 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT GUSTY WINDS WILL DEVELOP LATE THIS AFTERNOON AND EVENING. NORTHWEST WINDS OF 25 TO 40MPH WITH GUSTS IN EXCESS OF 50 TO 60MPH ARE POSSIBLE. DESPITE TEMPERATURES IN THE 40S FALLING INTO THE UPPER 30S THIS AFTERNOON...STRONG WINDS WILL PUSH THE FIRE DANGER INTO THE VERY HIGH TO EXTREME CATEGORY. OUTDOOR BURNING IS HIGHLY DISCOURAGED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS WILL CONTINUE THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
534 PM CST WED NOV 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM NON-TSTM WND DMG SELBY 45.50N 100.03W
11/18/2015 WALWORTH SD LAW ENFORCEMENT
10 FOOT SECTION OF THE WALWORTH COUNTY CONSERVATION
BUILDING WAS PEELED BACK FROM THE GROUND TO THE ROOF.
&&
EVENT NUMBER ABR1500861
KGThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608563, 608564.